Hail, Boone
- When
- March 14, 1:59 PM CST to 2:02 PM CST
- Where
- Boone County, 1.91 mi W of Centralia to 0.7 mi S of Centralia
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.221, -92.166
A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter. There were also several reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 11:50 AM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1250 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes. && .SHORT TERM... (Through Late Friday Afternoon) Issued at 414 AM CDT Thu Mar 14 2024 The latest surface analysis is showing a surface low just west of Kansas City with a warm front extending east-northeastward across northern Missouri into central Illinois. A cold front extended southwest into Oklahoma. Latest regional radar is showing a train of thunderstorms moving across northern Missouri with an additional line of thunderstorms moving northeast out of Kansas into southwest Missouri. The latest runs of the CAMS including the HRRR are showing the first line moving quickly across the CWA before sunrise, while the second line will move across the central CWA between 11- 15Z posing an additional threat for wind and hail. All of this convection will likely push a outflow boundary into the southern part of the CWA this morning, which may push a bit back to the north by this afternoon in response to the strong southwesterly low level flow. Do still expect thunderstorm development along the this boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000 J/kg under a weakening cap underneath a right entrance region of a upper level jet streak. The convective mode looks thunderstorms will likely start out as supercells which quickly become severe capable of producing very large hail, damaging winds, and possible tornadoes. There will likely then be a quick transition to mixed modes by late afternoon and evening as the shear vector becomes aligned with the boundary. The HRRR is showing convection becoming more numerous from around the metro and south and east before shifting into the southern and eastern parts of the CWA overnight. Another warm day is expected, though temperatures may be tempered early today by the clouds and thunderstorms before there is some recovery early this afternoon. Temperatures will start to drop late tonight behind the front with highs 15-20 degrees cooler tomorrow. Britt && .LONG TERM... (Friday Night through Wednesday) Issued at 414 AM CDT Thu Mar 14 2024 Looks like a dry weekend, but a secondary front will make Sunday cooler than Saturday. Both Sunday night and Monday night look like they will have lows in the 20s over much of the area. Temperatures will warm back above normal by the middle next week with the next chance of rain holding off until Wednesday night and Thursday. Britt && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1248 PM CDT Thu Mar 14 2024 Atmosphere in process of recovering from early morning activity with storms expected to develop by 21z, especially for TAF sites along I-70 corridor. Added tempo groups for this area between 21z Thursday and 01z Friday with MVFR ceilings and visibilities. Otherwise, rain will taper off as cold front moves through. It will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis metro area by 03z Friday. In the meantime, expect gusty south winds which will veer to the west then north with cold frontal passage. Ceilings will lower to MVFR on back side of cold front eventually lifting and scattering out by 11z Friday at KUIN, by 15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro area. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 458 AM CDT Thu Mar 14 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 458 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely through tonight. Some of these thunderstorms could be severe capable of producing very large hail, damaging winds, and isolated tornadoes through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Britt
Preliminary Local Storm Report
National Weather Service St Louis MO
859 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM Tstm Wnd Dmg Waggoner 39.38N 89.64W
03/14/2024 Montgomery IL Law Enforcement
Multiple semi-trucks were blown over along
I-55 northbound between Litchfield and
Farmersville. Time and exact location
estimated from NWS Lincoln radar.
&&
MCFPreliminary Local Storm Report
National Weather Service St Louis MO
903 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Tstm Wnd Dmg 1 S Medora 39.16N 90.14W
03/14/2024 Macoupin IL Law Enforcement
Illinois State Highway Patrol reported
multiple road blockages due to downed power
lines just south of Medora along Illinois
Highway 267 and Illinois Highway 111. Time
of occurrence estimated from NWS Lincoln
radar.
&&
MCFPreliminary Local Storm Report
National Weather Service St Louis MO
928 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM Hail 1 ENE Jefferson City 38.58N 92.18W
03/14/2024 E1.00 inch Cole MO Broadcast Media
Via Twitter with photo of quarter sized hail
included.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
1057 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM Tstm Wnd Dmg 3 NNW Otterville 39.10N 90.41W
03/14/2024 Jersey IL Emergency Mngr
Roof of machine shed blown off and damage to
rafters underneath.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
1101 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM Tstm Wnd Dmg 3 N Deer Plain 38.97N 90.54W
03/14/2024 Jersey IL Emergency Mngr
Extensive tree damage. Large branches
snapped off trees, large trees uprooted and
snapped vertically along trunk.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
1235 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM Tstm Wnd Dmg 1 N Mcclusky 39.06N 90.32W
03/14/2024 Jersey IL Emergency Mngr
Numerous 18 to 24 inch diameter pine trees
stripped of branches and snapped near their
tops. Large tree branch snapped near base.
&&
LSJThe St Louis radar (KLSX), 141 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
21 hail, 8 thunderstorm wind. Local standard time, as filed.
Large hail up to 2.50 inches was reported just north of McKittrick, just east of Big Spring and in Jonesburg.
Widespread large hail up to three inches in diameter fell across the southern half of Warren County, including the following towns: Pendelton, Warrenton, Truesdale, Innsbrook and Wright City.
A swath of damaging winds extended from 3 miles west of Warrenton through the town of Warrenton. Numerous large trees were snapped off, as well as numerous tree limbs. Also, the roof of a mobile home was torn off and one house sustained roof damage when a tree limb speared a hole in the roof.
Widespread swath of large hail across the southern portions of Columbia, as well as in Pierpont, Deer Park, Elkhurst, Englewood and Ashland.
Thunderstorm winds blew down several power poles in an area from U.S. Highway 61 and the intersection of Highway F and County Road 263.
Large hail up to golf ball size fell across Jefferson County, including Hillsboro, Morse Mill, Cedar Hill, Arnold, Pevely, Herculaneum, Festus, and Crystal City.
A wide swath of very large hail fell along the I-70 corridor in St. Charles County. The largest hail stones were around three inches in diameter. The cities that the large hail affected were Wentzville, Saint Paul, O'Fallon, Lake St. Louis, Flint Hill, Saint Peters, Cottleville, and Saint Charles. Numerous vehicles sustained hail damage including thousands of individual cars and at 12 car dealerships. One dealership alone had 450 cars damaged from the large hail. Also, hundreds of homes and businesses sustained roof and siding damage. One school sustained damage to skylights.
A wide swath of hail up to an inch fell across Fenton.
Widespread large hail up to golf ball size over western portions of Callaway County and into Fulton.
Widespread large hail up to golfball size fell across far southern portions of St. Louis County. The large hail fell in Sunset Hills, Concord, Sappington, Mehlville, and Oakville.
Large hail up to 1.50 inches in diameter fell across the northern half of Jefferson County. Large hail fell in Cedar Hill, Scotsdale, House Springs, Byrnes Mill, High Ridge, Otto, Antonia, Imperial, and Arnold.
Hail up to golfball sized was reported along Interstate 70 in High Hill, MO.
Another wide swath of large hail fell across St. Louis County up to two inches in diameter. The large hail fell in Fenton, Valley Park, Sunset Hills, Crestwood, Sappington, Webster Groves, Shrewsbury and Lakewood.
Another two rounds of large hail up to an inch in diameter fell across far southern portions of St. Louis County between Widman County Park and Cliff Cave County Park.
Thunderstorm winds blew down a large tree onto a home about 3 miles north northeast of Owensville. The home sustained moderate roof damage.
A swath of large hail up to an inch in diameter fell across the southern portions of the City of St. Louis.
Thunderstorm winds blew down a large tree onto Highway 21 just north of Centerville.
Another round of large hail fell across northwestern portions of St. Charles county up to two inches in diameter.
Thunderstorm winds snapped off several large tree limbs and blew down a tree that was a foot in diameter across the road.
Thunderstorm winds blew down several powerlines near Belleview.
Thunderstorm winds uprooted or snapped off numerous trees between Doe Run and Farmington. Two of the trees were large oaks that were uprooted near the intersection of Missouri Highway 221 and Route B. Also, numerous tree limbs and power lines were blown down. In Farmington, a business sign was blown across a road.
Thunderstorm winds uprooted several trees in Desloge and Park Hills. Some of the trees were two feet in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168812, 1168814, 1168815, 1168816, 1168820, 1168831, 1168823, 1168847, 1168863, 1168875, 1168879, 1168839, 1170272, 1168890, 1168854, 1170275, 1170277, 1170281, 1170292, 1170286, 1170289, 1170596, 1170291, 1170599, 1170627, 1170628, 1170601, 1170635, 1170636.